New York, 2021Winter Storm and Winter Weather in New York, February 2 to 3, 2021
February 2 to 3, 2021 · NWS BTV · 9 events in 9 counties and zones
The same storm that brought 6+ inches of rainfall and flash flooding to California as well as 6+ feet to the Sierra Nevada late the previous week moved into the Great Lakes on January 31st and February 1st. This system joined with another system to develop a coastal low off the NJ coast during the night of February 1st and slowly moved across the Gulf of Maine on February 2nd.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same storm that brought 6+ inches of rainfall and flash flooding to California as well as 6+ feet to the Sierra Nevada late the previous week moved into the Great Lakes on January 31st and February 1st. This system joined with another system to develop a coastal low off the NJ coast during the night of February 1st and slowly moved across the Gulf of Maine on February 2nd. A Nor'easter with snowfall of 18 inches in NYC and more than 2 feet in parts of Northern NJ/Eastern PA during the 31st and 1st slowly spread snow northward into northern NY.
Snowfall developed just after midnight on February 2nd across northern New York with a snow band remaining nearly stationary near the Canadian border through midday. As secondary band of snow, with snowfall rates of 1-2+ inches an hour moved into the northern Champlain Valley of NY during the later afternoon and early evening. Snowfall amounts ranged from 4 to 6 inches in the southern Champlain Valley, and southern St. Lawrence valley to 12-18 inches in the northern Adirondacks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 2, 12:28 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 2, 12:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1228 AM EST Tue Feb 2 2021
.SYNOPSIS...
Accumulating snow will make for difficult travel conditions
across the area, especially during the Tuesday morning commute.
Southern areas will only see light snow Tuesday night, but
northern areas will have the best chance for accumulating snow
and continued difficult travel conditions through Wednesday.
Overall looking at six to twelve inches of snow tonight through
Tuesday night with slightly less amounts for portions of the
Saint Lawrence Valley and parts of northeast Vermont.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1003 PM EST Monday...Overall, no significant changes were
made to the forecast. Only small tweaks were needed to speed up
arrival of precipitation by an hour so as snow is already being
reported at Rutland and Lebanon, NH. This precipitation shield
will continue to move into northern NY and VT overnight.
Interesting to note that east of the Greens temps and dewpoints
are in the 20s while the northern Champlain Valley and northern
New York remain firmly in the single digits/low teens. Have
adjusted the temp forecast accordingly based on these latest
observations. Still thinking that as the warm front continues to
move northward these locations will warm into the 20s by
morning.
Previous Discussion...Forecast remains on track for widespread
snow event across the North Country tonight through Tuesday
night. Only change to headlines will be to include eastern
Clinton County in the Winter Storm Warning. All other warnings
and advisories remain in place. Bottom line much of the area
will see six to twelve inches of snow with slightly less amounts
over parts of the Saint Lawrence Valley and northeast Vermont.
Snow spreads from south to north tonight and especially after
midnight and continuing through the morning commute on Tuesday.
Looking at a period of difficult travel conditions during this
time period. Main mechanism for the snow during this period will
be pronounced 700 mb frontogenesis lifting northward across the
area. In addition, favorable alignment of omega and snow growth
support the idea of a burst of steadier snow...around an inch
per hour. The snow will taper off from south to north during the
late morning and afternoon hours with best forcing lifting to
the north. However, flow will become more northerly Tuesday
night and moisture wrapping around the upper low will support
the idea of snow becoming more widespread across far northern
New York and northern Vermont. Northerly flow and very low
Froude numbers support the idea that snow should also be in the
Champlain Valley and not just confined to the higher terrain.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
As of 427 PM EST Monday...Some differences in model guidance
are evident mainly impacting the depth of moisture, and
resulting additional snowfall, during this period. Wetter
solutions generally are from global models, with NAM- based
solutions generally drier with limited mid-level moisture.
Froude numbers regardless of the differences in model guidance
support strongly blocked flow, but the 925 to 850 millibar layer
wind is mainly out of the north, favoring snowfall in western
Clinton County and north- facing slopes, especially during the
morning hours. Areas of blowing snow continues with a few gusts
over 20 MPH decreasing in frequency as the slow moving coastal
low finally departs. Temperatures will creep up towards the
upper 20s and low 30s as maritime air wraps around the low.
Overnight, some clearing is favored in western areas of the
North Country leading to cooler low temperatures, in contrast to
the typically colder spots in northeastern Vermont staying
relatively mild in the 20s as clouds and lingering snow showers
persist.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 427 PM EST Monday...Have refreshed the forecast from
Thursday night onward. No big changes, with active weather still
expected for several periods. Previous discussion follows.
Additional snowfall events are expected from Friday through
Monday after a lull on Thursday, with temperatures trending
above normal to below normal.
A narrow, deep ridge of high pressure will advance through the
North Country on Thursday, promoting clearing skies and light
winds by the end of the day. As the ridge crests overhead
Thursday night, the dry air in place will allow temperatures to
fall back from the upper 20s and low 30s into the teens in most
areas, setting the stage for another potential snowstorm on
Friday.
A vigorous upper-level trough advancing from the Great Lakes
will interact with a full-latitude cold front, with a good
influx of moisture through a deep layer. If model trends
continue, we will see a widespread few to several inches of
snowfall given the favorable ingredients. A limiting factor to
snowfall amounts is the expected fast progression of the storm
from west to east.
Following the cold frontal passage, west-southwest low-level
flow, 850 millibar temperatures falling into the -15 to -18
degree range, and low pressure north of the Great Lakes favors
an area of heavy lake-effect snowfall. For now, have a general
chance of snow over our favored region of southern Saint
Lawrence County, as there is potential for bands of snow to move
into this area Friday night through Saturday. Otherwise,
moderately breezy and dry conditions are expected for most areas
with temperatures remaining a bit above normal given the
southwesterly low-level flow.
The potential for another significant coastal low exists during
the Sunday - Monday time frame, but would like to see more run-
to-run consistency among models to bite on this completely. For
now, have increased precipitation chances for Sunday afternoon
through Sunday night. With a colder air mass aloft in place than
previously expected, any precipitation for the late weekend
period definitively looks like snow, with a strong wave of low
pressure now likely to pass to our south. Behind this system,
much colder air is possible on Monday as bitterly cold air over
the Midwest migrates towards us.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...Snow is spreading northwestward now at
KRUT and KMPV, where 2-4SM visibilities have been observed.
Anticipate arrival at KBTV/KPBG by 07-08Z, KSLK around 08-09Z,
and KMSS around 12Z with visibility to IFR. After 18-21Z,
intensity of snow should decrease, and we may see terminals with
visibility rise towards 3-5SM. Ceilings generally around
1500-2500ft agl through much of the next 24 hours. Winds
generally light NNE increasing overnight to 8-16kts with areas
of turbulence and LLWS, mainly at KRUT and KMPV through 17Z and
KSLK through about 00Z.
Outlook...
Wednesday: Mainly MVFR and IFR, with local VFR possible. Likely
SN, Chance SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday: Mainly MVFR, with local IFR possible. Likely SN, Likely
RA.
Friday Night: Chance SN.
Saturday: Slight chance SN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 AM EST Wednesday for VTZ012-019.
Winter Weather Advisory until 7 AM EST Wednesday for
VTZ001>011-016>018.
NY...Winter Storm Warning until 7 AM EST Wednesday for NYZ028-031-
034.
Winter Weather Advisory until 7 AM EST Wednesday for NYZ026-
027-029-030-035.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson/LaRocca
SHORT TERM...Kutikoff
LONG TERM...Kutikoff/Neiles
AVIATION...HaynesHazardous weather outlook, Feb 1, 3:40 PM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 PM EST Mon Feb 1 2021
NYZ026-027-029-030-035-VTZ001>011-016>018-022045-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
340 PM EST Mon Feb 1 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ087-022045-
Southwestern St. Lawrence-
340 PM EST Mon Feb 1 2021
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Light snow will develop during the pre-dawn hours on Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow will continue Tuesday and Tuesday night with minor
accumulations expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-031-034-VTZ012-019-022045-
Eastern Clinton-Western Clinton-Western Essex-Windsor-
Eastern Rutland-
340 PM EST Mon Feb 1 2021
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for northern New York and
southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Eastern Essex
- When
- February 2, 3:00 AM EST to 9:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Snowfall totals across eastern Essex county were 4 to 8 inches.
Winter Storm, Eastern Clinton
- When
- February 2, 5:00 AM EST to 10:00 PM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Snowfall totals ranged from 8 to 12 inches in the valley of eastern Clinton with 10 to 18 inches in the slopes of western Clinton county.
Winter Storm, Western Clinton
- When
- February 2, 5:00 AM EST to February 3, 1:00 AM EST
- Where
- Western Clinton forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Snowfall totals ranged from 8 to 12 inches in the valley of eastern Clinton with 10 to 18 inches in the slopes of western Clinton county.
Winter Storm, Southern Franklin
- When
- February 2, 6:00 AM EST to February 3, 12:00 AM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to 12 inches across southern Franklin county.
Winter Storm, Western Essex
- When
- February 2, 6:00 AM EST to February 3, 12:00 AM EST
- Where
- Western Essex forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to 12 inches across western Essex county.
Winter Storm, Northern Franklin
- When
- February 2, 8:00 AM EST to February 3, 1:00 AM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Snowfall totals ranged 10 to 18 inches across northern Franklin county.
Winter Storm, Southeastern St. Lawrence
- When
- February 2, 8:00 AM EST to February 3, 12:00 AM EST
- Where
- Southeastern St. Lawrence forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Snowfall totals ranged from 8 to 12 inches across southeast St. Lawrence county.
Winter Weather, Southwestern St. Lawrence
- When
- February 2, 9:00 AM EST to 11:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Snowfall totals across the St. Lawrence valley were 6 to 10 inches.
Winter Storm, Northern St. Lawrence
- When
- February 2, 9:00 AM EST to February 3, 1:00 AM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Snowfall totals ranged from 8 to 14 inches in northern St. Lawrence county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, February 2 to 18, 2021$550,000 · 1 event
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20216 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20213 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- High Wind in Virginia, February 2 to 3, 2021$10,000 · 52 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
- Debris Flow in Washington, February 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931735, 931723, 931725, 931728, 931732, 931726, 931730, 931737, 931738.